Browse

You are looking at 1 - 2 of 2 items for :

  • Neuroendocrinology x
Clear All
Open access

Navira Samad and Ian Fraser

Summary

Colonoscopy is a useful tool in modern medicine and is increasingly employed for both diagnostic and treatment reasons. However, its effectiveness is highly reliant on the quality of bowel cleansing. Among different bowel-cleansing agents available, PEG (polyethylene glycol) is considered to be the safest cleansing agent, especially in relation to fluid and electrolyte problems. We present here a case of severe symptomatic hyponatremia that developed after the use of PEG for an elective colonoscopy. This case highlights that despite the use of PEG-based preparations, life-threatening fluid and electrolyte disturbances can still occur in patients with risk factors, such as old age, use of thiazide diuretics and SSRIs, chronic kidney disease, heart failure and a history of electrolyte problems. These patients should be closely monitored when undertaking bowel cleansing and should receive prompt care in the event of complications, to avoid permanent neurological sequelae and death. Rapid correction of sodium levels in patients requiring treatment of hyponatremia should be avoided to prevent complications such as osmotic demyelination syndrome.

Learning points:

  • PEG is considered to be the safest bowel-cleansing agents among different options available, but it can still cause significant side effects in susceptible individuals.
  • Those at risk of developing adverse events include elderly individuals, patients with chronic kidney disease, heart failure or previous history of electrolyte problems and those taking thiazide diuretics and SSRIs.
  • All such patients should be closely monitored i.e. have their metabolic profile checked prior to the commencement of bowel cleansing and a low threshold should be kept for the initiation of investigations and treatment in case of development of symptoms.
  • Medications with a potential of causing fluid and electrolytes such as thiazide diuretics and SSRIs should be withheld while patient is undertaking bowel preparation.
  • Hyponatremia in a hospitalized patient can be multifactorial, and the treatment principles are based on duration of onset, presence of symptoms and patients volume status.
  • Overzealous correction of sodium levels during treatment of hyponatremia can result in serious complications such as osmotic demyelination syndrome.
Open access

Pedro Marques, Kavinga Gunawardana and Ashley Grossman

Summary

Gestational diabetes insipidus (DI) is a rare complication of pregnancy, usually developing in the third trimester and remitting spontaneously 4–6 weeks post-partum. It is mainly caused by excessive vasopressinase activity, an enzyme expressed by placental trophoblasts which metabolises arginine vasopressin (AVP). Its diagnosis is challenging, and the treatment requires desmopressin. A 38-year-old Chinese woman was referred in the 37th week of her first single-gestation due to polyuria, nocturia and polydipsia. She was known to have gestational diabetes mellitus diagnosed in the second trimester, well-controlled with diet. Her medical history was unremarkable. Physical examination demonstrated decreased skin turgor; her blood pressure was 102/63 mmHg, heart rate 78 beats/min and weight 53 kg (BMI 22.6 kg/m2). Laboratory data revealed low urine osmolality 89 mOsmol/kg (350–1000), serum osmolality 293 mOsmol/kg (278–295), serum sodium 144 mmol/l (135–145), potassium 4.1 mmol/l (3.5–5.0), urea 2.2 mmol/l (2.5–6.7), glucose 3.5 mmol/l and HbA1c 5.3%. Bilirubin, alanine transaminase, alkaline phosphatase and full blood count were normal. The patient was started on desmopressin with improvement in her symptoms, and normalisation of serum and urine osmolality (280 and 310 mOsmol/kg respectively). A fetus was delivered at the 39th week without major problems. After delivery, desmopressin was stopped and she had no further evidence of polyuria, polydipsia or nocturia. Her sodium, serum/urine osmolality at 12-weeks post-partum were normal. A pituitary magnetic resonance imaging (MRI) revealed the neurohypophyseal T1-bright spot situated ectopically, with a normal adenohypophysis and infundibulum. She remains clinically well, currently breastfeeding, and off all medication. This case illustrates some challenges in the diagnosis and management of transient gestational DI.

Learning points

  • Gestational DI is a rare complication of pregnancy occurring in two to four out of 100 000 pregnancies. It usually develops at the end of the second or third trimester of pregnancy and remits spontaneously 4–6 weeks after delivery.
  • Gestational DI occurrence is related to excessive vasopressinase activity, an enzyme expressed by placental trophoblasts during pregnancy, which metabolises AVP. Its activity is proportional to the placental weight, explaining the higher vasopressinase activity in third trimester or in multiple pregnancies.
  • Vasopressinase is metabolised by the liver, which most likely explains its higher concentrations in pregnant women with hepatic dysfunction, such acute fatty liver of pregnancy, HELLP syndrome, hepatitis and cirrhosis. Therefore, it is important to assess liver function in patients with gestational DI, and to be aware of the risk of DI in pregnant women with liver disease.
  • Serum and urine osmolality are essential for the diagnosis, but other tests such as serum sodium, glucose, urea, creatinine, liver function may be informative. The water deprivation test is normally not recommended during pregnancy because it may lead to significant dehydration, but a pituitary MRI should be performed at some point to exclude lesions in the hypothalamo-pituitary region.
  • These patients should be monitored for vital signs, fluid balance, body weight, fetal status, renal and liver function, and treated with desmopressin. The recommended doses are similar or slightly higher than those recommended for central DI in non-pregnant women, and should be titrated individually.